Texas, 2025Hail and Damaging Winds in Texas, September 23, 2025
September 23, 2025 · NWS FWD · 8 events in 4 counties and zones
Thunderstorms which developed in association with a late September cold front and a Great Plains upper trough generated a few hail producing thunderstorms along the Red River region of North Texas the evening of September 23.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms which developed in association with a late September cold front and a Great Plains upper trough generated a few hail producing thunderstorms along the Red River region of North Texas the evening of September 23.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 23, 1:06 PM CST, 3 hours 56 minutes earlier. Its key messages:
- A cold front will move into North Texas later today with increasing storm chances through tonight across much of the region. Some storms could be severe with damaging winds and hail.
- There is a 20% chance of isolated rainfall totals near 4-5" in parts of East Texas through tomorrow afternoon. Heavy rainfall may cause flash flooding.
- Near normal temperatures will return Wednesday through Saturday.
Area forecast discussion, Sep 23, 1:06 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
206 PM CDT Tue Sep 23 2025
...New Short Term, Long Term, Aviation...
.KEY MESSAGES...
- A cold front will move into North Texas later today with
increasing storm chances through tonight across much of the
region. Some storms could be severe with damaging winds and
hail.
- There is a 20% chance of isolated rainfall totals near 4-5" in
parts of East Texas through tomorrow afternoon. Heavy rainfall
may cause flash flooding.
- Near normal temperatures will return Wednesday through
Saturday.
&&
.SHORT TERM... /NEW/
/Through Wednesday Night/
A period of unsettled weather will begin late this afternoon and
continue through tomorrow as a strong upper level trough moves
through the southern Plains. At the surface, recent analysis show
a low pressure system over central OK with the associated cold
front extending towards the southwest (just outside of our CWA,
near Wichita Falls). This front will continue its slowly
progression east/southeast this afternoon and evening with
showers and storms developing near and along the front mainly
west of I-35/35W and north of I-20. Not much has changed in terms
of the potential for severe weather late afternoon through the
evening hours. We're still thinking areas generally along and
north of I-20, especially along the Red River and northeast TX.
Scattered large hail and damaging winds will be the main hazards.
There's still a low tornado threat across our northeast counties
near the Red River through this evening, however the best low-
level wind field is expected to remain north of our area in NE OK
and NW AR where the Enhanced Risk of severe storms is located.
As the upper level trough progresses eastward overnight into
Wednesday morning, we will see the coverage of showers and storms
increase across the region. The combination of large scale
ascent, high PWs, sufficient mixed-layer CAPE, and the alignment
of the 25-30 kt WSW low-level flow will continue to fuel showers
and storms to develop along and behind the front. While the severe
risk will decrease overnight, the threat for locally heavy rain
and flooding may increase especially for areas east of I-35 as the
front pushes south and additional rain develops. Several of the
CAMs show the potential for very isolated rainfall totals of 5"+
in the next 24-36 hrs. At this time the chances are around 20-25%
mainly across our far eastern counties. Make sure to have multiple
ways to receive warnings and don't drive through flooded roads.
Most of the activity will shift to Central Texas in the afternoon
and south of our area into the evening hours. A few strong to
marginally severe storms are possible with a hail and
gusty/damaging wind threat in addition to locally heavy rainfall.
Low rain chances will continue Wednesday night, but most of the
activity will be out of our area. The combination of rain, clouds,
and northerly winds will keep the daytime highs on Wednesday in
the mid 70s to mid 80s.
Sanchez
&&
.LONG TERM... /NEW/
/Thursday through Early Next Week/
The rest of the week remains fairly quiet and pleasant with
daytime highs staying in the 80s through Friday and no rain
expected. A slow warm up is forecast over the weekend, but
temperatures will likely stay in the upper 80s to near 90 degrees
in the far western zones. We will remain sandwiched between the
upper low that will move toward the eastern US and another
digging trough to our west. Overall, subsidence will prevail over
our region with plenty of sunshine and no rain chances through
early next week.
Sanchez
&&
.AVIATION... /NEW/
/18Z TAFs/
Concerns...Thunderstorms this evening and tonight along and
behind FROPA. Low potential for storms Wednesday morning.
No aviation impacts through late this afternoon. A cold front is
still expected to approach D10 this evening with showers and
thunderstorms developing near and along the boundary. Latest
guidance show the best timing for storms to impact any of the DFW
Metroplex airports will be between 03-06Z tonight. The main
hazards with any storms will be lightning and gusty/erratic
winds. The highest risk for severe weather remains north of the
sites, but we can't rule out a strong to marginally severe storm
with hail and damaging winds. FROPA will occur around midnight
with northerly wind and occasional showers through the morning
hours. Another round of isolated storms are possible from 11Z
through 15Z Wednesday but most of the activity will remain as
rain throughout the day. Periods of MVFR ceilings may also
accompany the rain through the morning hours. For Waco, the front
is forecast to arrive early Wednesday morning but the best
potential for storms will be during the late morning and the
afternoon hours.
Sanchez
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested late afternoon through tonight
mainly for areas north of I-20. Even if activation is not locally
requested, any reports of hazardous weather to the National
Weather Service are appreciated.
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 95 71 82 65 83 / 5 80 60 5 0
Waco 96 74 82 65 83 / 5 50 70 20 5
Paris 93 70 80 62 80 / 10 80 50 5 5
Denton 95 68 82 61 83 / 20 80 50 5 0
McKinney 94 70 81 62 82 / 5 80 60 5 0
Dallas 97 72 83 66 83 / 5 80 70 5 0
Terrell 93 71 81 63 82 / 5 80 70 10 0
Corsicana 95 74 84 66 84 / 5 60 80 10 5
Temple 96 74 84 65 85 / 5 30 70 30 5
Mineral Wells 98 69 84 61 84 / 20 80 60 5 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Sep 23, 3:07 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
407 PM CDT Tue Sep 23 2025
TXZ101-116-232130-
Palo Pinto TX-Jack TX-
407 PM CDT Tue Sep 23 2025
...A strong thunderstorm will impact portions of southwestern Jack
and northeastern Palo Pinto Counties through 430 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bryson, or 13 miles east of Graham, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Jack
and northeastern Palo Pinto Counties, including the following
locations... Salesville, Perrin, Bartons Chapel, Oran, Peadenville,
and Lost Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3284 9841 3316 9842 3324 9806 3278 9806
TIME...MOT...LOC 2106Z 260DEG 14KT 3308 9835
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
30Special weather statement, Sep 23, 4:03 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
503 PM CDT Tue Sep 23 2025
TXZ091-102-232245-
Montague TX-Wise TX-
503 PM CDT Tue Sep 23 2025
...A strong thunderstorm will impact portions of southeastern
Montague and northern Wise Counties through 545 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sunset, or 9 miles south of Bowie, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sunset around 505 PM CDT.
Other locations impacted by this storm include Fruitland, Park
Springs, Crafton, and Forestburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Texas.
&&
LAT...LON 3327 9791 3349 9792 3361 9749 3316 9748
TIME...MOT...LOC 2202Z 257DEG 17KT 3343 9781
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30Thunderstorm Wind, Stephens
- When
- September 23, 5:02 PM CST
- Where
- Stephens County, 0.1 mi NNW of La Casa
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.601, -98.681
Thunderstorm winds caused tree damage and damage to metal outbuildings in the area around La Casa in the southeast part of the county.
Hail, Montague
- When
- September 23, 5:05 PM CST
- Where
- Montague County, Fruitland
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.500, -97.800
Social media report of 1 inch hail in Fruitland, relayed by emergency management.
Hail, Grayson
- When
- September 23, 5:40 PM CST
- Where
- Grayson County, 1.8 mi NE of Pottsboro Loes Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 33.850, -96.680
Estimated ping pong ball size hail near Lake Texoma.
Thunderstorm Wind, Cooke
- When
- September 23, 7:30 PM CST
- Where
- Cooke County, 3.42 mi NE of Era
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.531, -97.254
Thunderstorm winds caused large tree branch damage north of Era, and one Yield sign was bent at the base.
Thunderstorm Wind, Cooke
- When
- September 23, 7:35 PM CST
- Where
- Cooke County, 0.59 mi SSW of Gainesville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 33.622, -97.154
Thunderstorm winds caused extensive tree branch damage at the Frank Buck Zoo in Gainesville.
Hail, Grayson
- When
- September 23, 7:52 PM CST to 7:56 PM CST
- Where
- Grayson County, 1.34 mi ENE of Whitesboro
- Measured
- 2 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.660, -96.900
One to two inch sized hail was reported in Whitesboro for several minutes.
Hail, Grayson
- When
- September 23, 7:56 PM CST
- Where
- Grayson County, 1.68 mi SSE of Dixie
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.699, -96.905
Half dollar sized hail was reported north of Whitesboro at US Highway 377 and Ferguson Rd.
Hail, Grayson
- When
- September 23, 8:31 PM CST
- Where
- Grayson County, 1.38 mi N of Denison
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.770, -96.550
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 23, 2025$265,000 · 1.25 in hail · 4 events
- Flash Flooding and Hail in Arkansas, September 23, 2025$75,000 · 1.5 in hail · 8 events
- Flash Flooding and Damaging Winds in Missouri, September 23, 2025$23,000 · 50 kt wind · 8 events
- Flash Flooding in Tennessee, September 23, 2025$15,000 · 2 events
- Dense Fog in Illinois, September 23, 202510 events
- Drought in Florida, September 23 to 30, 20258 events
- Drought in Georgia, September 23 to 30, 20256 events
- Dense Fog in Indiana, September 23, 20256 events
- Dense Fog in Kentucky, September 23, 20256 events
- Drought in Indiana, September 23 to 30, 20255 events
- Marine Thunderstorm Winds and Waterspouts in South Atlantic Coastal Waters, September 23 to 24, 202550 kt wind · 4 events
- Damaging Winds in New Mexico, September 23, 2025$5,000 · 68 kt wind · 4 events